Serious allergic reactions in cancer patients call for expert nursing intervention

04/27/04

ANAHEIM, CALIFORNIA – Studies show that up to 35 percent of cancer patients are at risk for an allergic reaction to their cancer therapy. Yet, the same drug causing the reaction could be the drug that best helps to control the disease. This is a delicate time for treatment decisions when the physician collaborates with the expert nurse in managing the patient's treatment. Clinical nurse specialist Jeanne Held-Warmkessel, MSN, RN, APRN, BC, AOCN®, of Fox Chase Cancer Center in Philadelphia, Pa., leads an expert panel of oncology nurses as they examine complicated decision making and provides her expertise on the controversial issue of retreating a patient after an anaphylactic or anaphylactoid reaction to their medication at the 29th Annual Oncology Nursing Society Congress.

"Unfortunately, patients are experiencing anaphylactic or anaphylactoid reactions to potentially life prolonging agents," explained Held-Warmkessel. "Oncology nurses are the first to respond and are the patients' best resource at such a difficult time."

An anaphylactoid reaction may develop in a patient without prior exposure to the agent, whereas an anaphylactic reaction develops in the patient that has been previously exposed. "The severity of the reaction will play a major part in whether the same medications should be used again - in a re-challenge or desensitization procedure - or a new agent prescribed," said Held-Warmkessel.

Considerations for a re-challenge include evaluating the effectiveness of the alternate agents, assessing the loss of or delay in potentially curative therapy, analyzing the likelihood of reaction recurrence and allaying the patient's anxiety. "Many patients receiving medications that may cause an allergic reaction will be successfully re-challenged," said Held-Warmkessel.

Held-Warmkessel says it's critical to closely monitor all patients receiving therapy, before, during and after treatment. Successful management of the patient starts with the nurse's knowledge of the drugs being administered, the risk of reaction, and the signs and symptoms of a reaction.

If a reaction does occur, the nurse stabilizes the patient by stopping the medication immediately and providing supportive therapy while notifying the physician, nurse practitioner, and initiating physician's orders for management of the patient's symptoms. Providing proper emotional support to the patient and family is another important management component.

"Naturally, patients are nervous to find out that what we give them for treatment may cause a reaction," explained Held-Warmkessel. "Reassurance and the continuation of excellent nursing care will allow patients to feel more at ease."

Nurses also educate the patient and their family on the importance of reporting symptoms. Signs of a reaction may vary from mild to severe and may include itching, wheezing, changes in blood pressure and heart rate, chest or back pain and loss of consciousness. Severe reactions can cause potentially life-threatening symptoms such as hypotension, bronchospasm and laryngeal edema.

Held-Warmkessel is among the staff of Fox Chase nurses who, in 2000, were recognized for excellence with the Magnet Award. At Fox Chase, nurses not only specialize in oncology, but further concentrate within a particular field, allowing them to provide the most up-to-date treatment.

Also presenting with Held-Warmkessel are Melodie Thomas, BSN, RN, OCN®, CCRP and Debra Swan, RN, MA, CNP, AOCN®.

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

My doctor told me to stop having intimate dinners for four. Unless there are three other people.
-- Orson Welles